Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 65, NWS Rapid City, SD

June 19, 2021Butte County, Lawrence County, Meade County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 19, 2021, 4:42 PM MDT for Butte County, Lawrence County, Meade County, South Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2021, 4:42 PM MDT (22:42 UTC)
Expired
Jun 19, 2021, 5:45 PM MDT
In force
63 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butte County, SD, Lawrence County, SD, Meade County, SD

The radar

The Rapid City radar (KUDX), 95 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:50 PM MDTHAIL 11 Sse Belle Fourche, SD
Jun 19, 5:00 PM MDTHAIL 1Belle Fourche, SD
Jun 19, 5:40 PM MDTHAIL 1.753 Ene Whitewood, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS53 KUNR 192242
SVRUNR
SDC019-081-093-192345-
/O.NEW.KUNR.SV.W.0065.210619T2242Z-210619T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
442 PM MDT Sat Jun 19 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Butte County in northwestern South Dakota...
  West central Meade County in west central South Dakota...
  Northeastern Lawrence County in west central South Dakota...

* Until 545 PM MDT.

* At 442 PM MDT, a severe thunderstorm was located over Belle
  Fourche, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Belle Fourche Reservoir around 450 PM MDT.
  Fruitdale around 500 PM MDT.

Other locations in the path of this severe thunderstorm include Saint
Onge, Nisland, Vale and Bear Butte State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4464 10405 4473 10405 4480 10389 4464 10313
      4442 10347
TIME...MOT...LOC 2242Z 292DEG 26KT 4469 10387 

HAIL...1.00IN
WIND...60MPH
 
$$

Helgeson
3 follow-up statements
153 
WWUS53 KUNR 192252
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
452 PM MDT Sat Jun 19 2021

SDC019-081-093-192345-
/O.CON.KUNR.SV.W.0065.000000T0000Z-210619T2345Z/
Butte SD-Meade SD-Lawrence SD-
452 PM MDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN BUTTE...WEST CENTRAL MEADE AND NORTHEASTERN LAWRENCE
COUNTIES...

At 452 PM MDT, a severe thunderstorm was located over southeastern
Belle Fourche, moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Fruitdale, Belle Fourche, Saint Onge, Nisland and Bear Butte State 
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4464 10404 4471 10398 4474 10382 4464 10313
      4442 10347
TIME...MOT...LOC 2252Z 299DEG 20KT 4466 10384 

HAIL...1.75IN
WIND...60MPH
 
$$

Helgeson
408 
WWUS53 KUNR 192308
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
508 PM MDT Sat Jun 19 2021

SDC019-081-093-192345-
/O.CON.KUNR.SV.W.0065.000000T0000Z-210619T2345Z/
Butte SD-Meade SD-Lawrence SD-
508 PM MDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN BUTTE...WEST CENTRAL MEADE AND NORTHEASTERN LAWRENCE
COUNTIES...

At 508 PM MDT, a severe thunderstorm was located 3 miles south of
Fruitdale, or 7 miles southeast of Belle Fourche, moving southeast at
25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Nisland, Vale and Bear Butte State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4459 10392 4463 10393 4474 10380 4464 10313
      4442 10347
TIME...MOT...LOC 2308Z 293DEG 24KT 4462 10372 

HAIL...1.25IN
WIND...60MPH
 
$$

Helgeson
107 
WWUS53 KUNR 192321
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
521 PM MDT Sat Jun 19 2021

SDC019-081-093-192345-
/O.CON.KUNR.SV.W.0065.000000T0000Z-210619T2345Z/
Butte SD-Meade SD-Lawrence SD-
521 PM MDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTH CENTRAL BUTTE...WESTERN MEADE AND NORTHEASTERN LAWRENCE
COUNTIES...

At 521 PM MDT, a severe thunderstorm was located 3 miles east of
Saint Onge, or 11 miles northeast of Spearfish, moving southeast at
25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Nisland, Saint Onge, Vale, Fruitdale, Bear Butte State Park and
southeastern Belle Fourche Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4456 10385 4471 10369 4458 10322 4442 10347
TIME...MOT...LOC 2321Z 301DEG 22KT 4457 10365 

HAIL...1.00IN
WIND...<50MPH
 
$$

Helgeson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:40 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 19, 2:40 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
240 PM MDT Sat Jun 19 2021

.DISCUSSION...(This Evening Through Saturday)
Issued at 240 PM MDT Sat Jun 19 2021

Current surface analysis shows weak low pressure over northeast
WY, with high pressure centered to the east of the region. A
dryline has developed to the south of the low. Cold front is
located further west from eastern MT to central and western WY.
Southeasterly winds to the east of the low are bringing slightly
warmer air and increased moisture into the area. Upper level
analysis shows high pressure over the Four Corners area, with near
zonal flow our region. A weak disturbance brought isolated to
widely scattered showers and storms to western SD this morning.
Skies are mostly sunny to partly cloudy now with temps in the 80s
to around 90 degrees. KUDX radar showed a lone cell that developed
along the Weston/Niobrara county border earlier, but has now
dissipated. Winds are west to northwest over western parts of
northeast WY behind the low, south to southeast elsewhere at 10 to
around 20 mph.

There remains a marginal risk for severe storms over a good portion
of the area late this afternoon and evening, especially from the
Black Hills south and eastward. MUCAPE values of 1000 to 1500 j/kg
has pooled up against the dryline across the Black Hills area and a
good portion of western SD. Shear has increased and is favorable for
organized storms and supercell development over western SD. Main
concern in the near term continues to be fairly high CIN that is in
place east of the low right now, especially over the SD plains. A
good amount of cirrus is helping to hinder possible development, as
well as a lack of upper level forcing for the time being. A couple
of storms tried to develop earlier over the northern Black Hills,
but could not break through. However, this cap will continue to
weaken with time through the late afternoon into the early evening.
It may erode enough over the Black Hills to possibly get some
isolated development to break through in the next 2 to 3 hours.
Otherwise, it looks like the main timeframe for isolated strong to
severe storm development will be in the early to mid evening when
the low starts to move east across the area and somewhat better
forcing arrives. The better potential will be to the southeast of
the Black Hills, with the more signficant potential likely further
south across NE, where better upper level support will be and low
level jet strengthens. Any stronger activity that develops over our
area should move east of the CWA overnight as low pressure and cold
front slide east of the area.

Much cooler air will be here for Sunday and Monday, with highs only
in the 60s and 70s and lows mostly in the 40s. Shortwave trough
moving in from the northwest Sunday and Sunday night will bring a
chance for showers and a few thunderstorms, but some models have the
energy splitting as it crosses the area, so the better chances could
end up mostly north and west of our area. Warming trend takes place
into midweek as ridge builds over the Rockies, with highs back into
the 80s on Tuesday, 80s and 90s Wednesday and Thursday. Temps could
be a bit cooler toward the end of the week, but still above average,
as the ridge likely weakens over the region. Mainly dry weather
looks to be the story through midweek, with the potential for at
least isolated storms returning late in the week when the ridge
weakens.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1143 AM MDT Sat Jun 19 2021

Thunderstorms will develop and be scattered across the area late this
afternoon and evening. Local MVFR conditions with gusty winds are
expected with the thunderstorms. A cold front will then move
across the area tonight, bringing gusty northwest winds. MVFR CIGS
also will move into the far northwestern CWA after 06z, in
association with lower clouds and showers that develop behind the
cold front, and will push SE overnight.

&&

.FIRE WEATHER...
Issued At 240 PM MDT Sat Jun 19 2021

Red flag or near red flag conditions are noted over a good
portion of the northeast WY plains this afternoon, especially
western areas. Relative humidity values have dropped into the
teens in many areas, with the gustiest winds mostly over Campbell
County. Conditions will improve this evening as a cold front
passes, with much higher humidity expected on Sunday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ314>317.

&&

DISCUSSION...26
AVIATION...JC
FIRE WEATHER...26
Hazardous weather outlook, Jun 19, 5:26 AM MDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
526 AM MDT Sat Jun 19 2021

WYZ054>056-058-201300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
526 AM MDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today as the
relative humidity drops to 10 to 15 percent and winds gust from 25
to 30 mph. Isolated thunderstorms are expected this afternoon and
early evening, with a small chance of a severe storm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms are expected Sunday, but
severe storms are not expected at this time.

Elevated fire weather conditions are possible again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-071-
201300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Northeastern Crook-
526 AM MDT Sat Jun 19 2021 /626 AM CDT Sat Jun 19 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop over the area
today, especially this afternoon and evening. There is a marginal
risk of severe storms with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will bring gusty northwest winds to the area on
Sunday. Scattered showers and thunderstorms also will occur, but
severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Bunkers

In the hours before

Local storm report, Jun 19, 12:16 PM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1216 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HEAVY RAIN       10 WSW RED ELM          44.99N 101.96W
06/19/2021  M0.50 INCH       ZIEBACH            SD   TRAINED SPOTTER

            12-HOUR RAINFALL.

&&

JC
Special weather statement, Jun 19, 4:39 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
439 PM MDT Sat Jun 19 2021

SDZ012-025-072-073-192330-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
439 PM MDT Sat Jun 19 2021

...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE...WESTERN MEADE AND
NORTHEASTERN LAWRENCE COUNTIES...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belle Fourche, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Belle Fourche, Newell, Nisland, Fruitdale and Belle Fourche
Reservoir.

LAT...LON 4467 10403 4481 10392 4471 10338 4449 10355
TIME...MOT...LOC 2239Z 292DEG 26KT 4470 10388

Helgeson

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:20 AM MDTSpecial Weather StatementUNRHaakon25 min
Jun 19, 4:39 PM MDTSpecial Weather StatementUNRButte51 min
Jun 19, 5:11 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade64 min
Jun 19, 5:35 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade40 min
Jun 19, 5:53 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.